Prescription Pain Relievers Can Kill You
Medically Reviewed by: Melissa Conrad Stöppler, MD
If you think you've heard it before, you're dead wrong
How many times has someone told you a "party" drug could lead to more serious problems - like addiction, brain damage, or even death? You've probably heard it so many times, it's getting hard to believe. But all drugs have real potential for harm - even prescription pain relievers. When abused alone, or taken with other drugs, prescription pain medications can kill you. And the death toll from misuse and abuse is rising steadily.
Think twice-because you only die once. Prescription pain relievers, when used correctly and under a doctor's supervision, are safe and effective. But abuse them, or mix them with illegal drugs or alcohol, and you could wind up in the morgue. Even using prescription pain relievers with other prescription drugs (such as antidepressants) or over-the-counter medications (like cough syrups and antihistamines), can lead to life-threatening respiratory failure. With some prescription pain relievers, all it takes is one pill.
Drugs to watch out for. The most dangerous prescription pain relievers are those containing drugs known as opioids, such as morphine and codeine. Some common drugs containing these substances include:
- propoxyphene (Darvon),
- meperidine (Demerol),
- guaifenesin with hydromorphone (Dilaudid),
- oxycodone (OxyContin),
- Tylenol with Codeine, and
- hydrocodone/acetaminophen (Vicodin, Norco, etc.).
Some common street names for these drugs include:
- hillbilly heroin,
- percs, and
Whatever you call them, remember one thing - they can be killers.
Symptoms of overdose.
If you, or anyone you know, have taken prescription pain relievers, here are the danger signs to watch for:
- Slow breathing (less than ten breaths a minute is really serious trouble)
- Small, pinpoint pupils
- Being tired, nodding off, or passing out
- Apathy (they don't care about anything)
- Cold and clammy skin
Quick GuideAddicted to Pills: The Health Risks of Drug Abuse
A lot of these symptoms can make people think the person is drunk. Some people may be tempted to let the person sleep it off, or think they just had too much to drink. But don't. Your friend could go to sleep and never wake up.
What you can do if a friend is overdosing. Make an anonymous call to 911 if you do not want to identify yourself. Try to get the person to respond to you by calling out his/her name. Make the person wake up and talk to you. Shake him/her if you have to. Otherwise, the individual could suffer brain damage, fall into a coma, or die.
Addiction can be a living death. If you abuse prescription pain relievers and are lucky enough to cheat death, you're still in big trouble. Prescription pain relievers can be addictive. The longer you take them, the more your body needs. Try to stop, and you could experience withdrawal symptoms.
If you, or someone you know, is abusing or is addicted, get professional help. You can also ask for help from parents, doctors, relatives, teachers, or school guidance counselors. Substance abuse ruins lives. Don't let it happen to you or someone you love.
If you, or someone you know, is hooked on prescription pain relievers, call the substance abuse treatment 24-hour helpline: 1.800.662.HELP, or visit the Substance Abuse and Mental Health website, http://www.findtreatment.samhsa.gov/.
SOURCE: Drug Evaluation and Research Consumer Education Division (http://www.fda.gov/cder/)
Daily Health News
Subscribe to MedicineNet's Depression Newsletter